• Quote of the Day
    "There is nothing like returning to a place that remains unchanged to find the ways in which you yourself have altered."
    Nelson Mandela, posted by Daniel

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
18,890
Points
113
Weight Gain Induced By Antipsychotic Drugs Can Be Avoided

ScienceDaily (Jan. 17, 2008) ? A research team from Universit? Laval's Faculty of Medicine and Robert-Giffard Hospital has demonstrated that weight gain induced by the use of antipsychotic drugs--which in extreme cases can be as high as 30 kilos in only one month--can be avoided through a specially designed weight control program.

The researchers tested their weight control program's effectiveness on a group of 59 patients treated for mental health problems. These people, suffering from schizophrenia and psycho-affective or bipolar disorders, had been using antipsychotic drugs for almost three years on average.

Patients were invited to attend a 90-minute educational session about healthy eating and physical activity. They then took part in two one-hour workout sessions every week for an 18-month period. These workouts included both aerobic and muscle-building exercises and were supervised by kinesiologists.

To evaluate the program's effectiveness, the research team regularly measured the participants' key biochemical and physical parameters and compared them to those of a control group made up of 51 sedentary or moderately active patients also taking antipsychotic medication.

In the control group, subjects' weight, waist size and body mass index increased on average more than 4% from the beginning to the end of the study. Their levels of bad cholesterol and triglycerides also went up 15% and 12% respectively.

In contrast, the subjects who took part in the weight control program saw their average weight, waist size and body mass index decrease by 4% or more while their levels of good cholesterol went up 21%, their bad cholesterol went down 14%, and their triglycerides levels decreased by 26%.

"This is encouraging news for people suffering from mental illness because weight gain induced by antipsychotic drugs has several negative effects: it disrupts the lipid profile, increases cardiovascular and diabetes risk, and interferes with effective treatment follow-up," points out Jean-Philippe Chaput, co-author of the study. "Our results highlight the importance of a weight control program designed specifically for people who take antipsychotic drugs. In an ideal world, every prescription for antipsychotic medication should be accompanied by a prescription for physical training," concludes the researcher.
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
18,890
Points
113
Re: Preventing Weight Gain from Antipsychotic Medications

Fighting Antipsychotic Weight Gain

Diabetes Drug Metformin Reverses Weight Gain From Antipsychotic Drugs

By Daniel J. DeNoon
WebMD Medical News
Reviewed by Louise Chang, MD

Jan. 8, 2008 -- The diabetes drug metformin -- especially with a diet/exercise regimen -- largely reverses the weight-gain side effect of antipsychotic drugs.

Antipsychotic medications -- especially the newer atypical antipsychotics -- are effective treatments for a number of psychotic disorders and severe behavioral disturbances. But they have a dreaded side effect: significant weight gain.

Weight gain is a major reason why people suffering from psychosis die up to 30 years sooner than the general population. Recent studies have suggested that lifestyle intervention -- helping psychotic patients improve their diets and increase their exercise levels -- helps reduce weight gain.

Now a study of 128 newly diagnosed schizophrenic patients in China suggests that the older diabetes drug metformin has a dramatic effect on weight gain associated with antipsychotics. Ren-Rong Wu, MD, of Central South University in Changsha, China, and colleagues report the findings in the January 9/16 issue of The Journal of the American Medical Association.

"Lifestyle intervention and metformin alone and in combination demonstrated efficacy for antipsychotic-induced weight gain," Wu and colleagues conclude. "Lifestyle intervention plus metformin showed the best effect on weight loss. Metformin alone was more effective ... than lifestyle intervention alone."

The patients in the study had all gained more than 10% of their body weight after beginning antipsychotic treatment with Clozaril, Zyprexa, Risperdal, or sulpiride (used in Asia and Europe but not in North America).

The patients were randomly assigned treatment with metformin alone, metformin plus diet/exercise, inactive placebo alone, or inactive placebo plus diet/exercise.

After 12 weeks:

- Those assigned to placebo alone gained 6.8 pounds. Their waist size grew by nearly an inch.

- Those assigned to placebo plus diet/exercise lost 3.1 pounds. Their waist size shrank by a tiny fraction of an inch.

- Those assigned to metformin alone lost 7.1 pounds. Their waist size shrank by a half-inch.

- Those assigned to metformin plus diet/exercise lost 10.4 pounds. Their waist size shrank by nearly an inch.

All of the patients in the study had only recently begun low-dose antipsychotic treatment; none had yet become obese. It's not yet clear whether obese patients or those on long-term, high-dose antipsychotic treatment will obtain similar results from metformin treatment.
 

lallieth

Member
Joined
Dec 21, 2007
Messages
831
Points
16
Thanks for the article Daniel!

I think it's important to eat properly and exercise anyway,even if a person isn't taking medication,but I know with some SSRI's weight gain is one of the side effects.I saw this the first time I went on Celexa, when I gained 20lbs,but this time around,I lost weight before I started the med and now exercise regularly to keep it off
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
18,890
Points
113
Is Your Medicine Making You Fat? - Oprah.com

...The best way to preserve your shape is to monitor yourself closely. "Anytime you start a new therapy, weigh yourself every morning," says George Blackburn, MD, PhD, associate director of the division of nutrition at Harvard Medical School, where he teaches a course that includes a section on drugs and weight gain. "Five pounds is your red flag to check with a physician." Act sooner if you suddenly feel excessively hungry or lethargic. You may have the option of changing prescriptions. "Increasingly, drugs linked to weight problems are being replaced with second-generation alternatives," Blackburn explains...

In some cases, switching drugs?or readjusting the dosage?isn't an option. But according to Blackburn, eating 100 to 200 fewer calories each day is enough to counteract the kind of weight gain you'd experience on most drugs, especially if you increase your exercise...

If you gain weight due to medication, the key is patience. "When you go off the drug, you won't lose weight as fast as you gained it," says Aronne. "But by taking control of this aspect of your treatment, you'll start to see results."
 

Latest posts


Top Bottom